Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 54, NWS Twin Cities, MN

June 27, 2019Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2019, 6:22 AM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 6:22 AM CDT (11:22 UTC)
Expired
Jun 27, 2019, 7:00 AM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:01 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KMPX 271122
SVRMPX
MNC073-173-271200-
/O.NEW.KMPX.SV.W.0054.190627T1122Z-190627T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Thu Jun 27 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lac qui Parle County in west central Minnesota...
  Western Yellow Medicine County in west central Minnesota...

* Until 700 AM CDT.

* At 622 AM CDT, a severe thunderstorm was located over Canby, or 19
  miles east of Clear Lake, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Canby, Dawson, Clarkfield, Porter, Boyd, Providence, Spring Creek,
  Burr and St. Leo.

This includes the following highways...
 U.S. Highway 212 between mile markers 21 and 27.
 U.S. Highway 75 between mile markers 95 and 100.
 U.S. Highway 59 between mile markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4480 9643 4498 9591 4476 9577 4463 9587
      4463 9632 4465 9645
TIME...MOT...LOC 1122Z 239DEG 23KT 4469 9628 

HAIL...1.25IN
WIND...60MPH
 
$$

JPC
2 follow-up statements
807 
WWUS53 KMPX 271141
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
641 AM CDT Thu Jun 27 2019

MNC073-173-271200-
/O.CON.KMPX.SV.W.0054.000000T0000Z-190627T1200Z/
Lac qui Parle MN-Yellow Medicine MN-
641 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN LAC QUI PARLE AND CENTRAL YELLOW MEDICINE
COUNTIES...

At 641 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Canby to near Taunton, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Canby, Dawson, Clarkfield, Boyd, Providence, Spring Creek and St.
Leo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4498 9591 4476 9577 4463 9587 4463 9607
      4481 9641
TIME...MOT...LOC 1141Z 241DEG 24KT 4482 9625 4466 9600 

HAIL...1.25IN
WIND...60MPH
 
$$

JPC
608 
WWUS53 KMPX 271157
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 AM CDT Thu Jun 27 2019

MNC073-173-271206-
/O.EXP.KMPX.SV.W.0054.000000T0000Z-190627T1200Z/
Lac qui Parle MN-Yellow Medicine MN-
657 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE AND
CENTRAL YELLOW MEDICINE COUNTIES WILL EXPIRE AT 700 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4498 9591 4476 9577 4463 9587 4463 9607
      4481 9641
TIME...MOT...LOC 1156Z 239DEG 23KT 4487 9614 4471 9589 

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:48 AM CDT, 34 minutes earlier.

Area forecast discussion, Jun 27, 5:48 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
548 AM CDT Thu Jun 27 2019

.UPDATE...
Issued at 542 AM CDT Thu Jun 27 2019

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 345 AM CDT Thu Jun 27 2019

Surface analysis early this morning shows a wavy quasi-stationary
front extending from central Wyoming eastward across the Dakotas
through southern MN on into the northern Ohio Valley region. Aloft,
the pattern continues of a cutoff low over the Pacific NW with a
ridge over the central CONUS.

The overall upper level pattern will change very little over the
next 24-36 hours, as the cutoff low will remain over the Pacific NW
and the ridge over the central states will only continue to build.
However, there are a few distinct shortwave disturbances on the
western fringes of the ridge which will be capable of maintaining or
even enhancing the ongoing MCV over the central Dakotas early this
morning. Along with the stagnant upper level pattern, the surface
front will also move very little as a whole, but segments of the
front will waver which will be key into how convection, and hence
the severe weather threat, will develop over the area today.

Multiple elements promoting severe weather are in place: the nose of
a LLJ, instability (MLCAPE) on the order of 2500-3500 J/kg, bulk
shear approaching 30-35kt and enhanced isentropic lift in the
vicinity of the warm front, especially over western MN. The X-factor
will be how the ongoing convection develops and whether it continues
to drive northward or makes more of a right turn to follow the
front. Multiple versions of the HRRR tend to drive the MCV eastward
over southern MN from 12z onward, pushing it towards the Twin Cities
around 16z-18z. Other models, namely the NAM, keep the MCV well to
the north while the GFS/EC muddy it up and give a less developed
scenario. Given the better initializations of the HRRR, am opting to
stick to that idea and continue the thinking that an organized
cluster of storms will re-develop out of the ongoing system in
southern MN and shift eastward through much of the WFO MPX coverage
area this morning into this afternoon, close to the warm front
location. With organized strong/severe storms of this nature,
damaging straight-line winds will be the main hazard but some hail
cannot be ruled out. SPC maintains a Slight Risk of severe storms
and this is certainly warranted. As noted in its discussion, will
need to see how this scenario evolves in case any upgrades are
needed in later outlooks. Have already seen multiple wind gusts of
45-55kt in the western Dakotas with the ongoing storms.

The other concern with this system is the high PWAT value (over 1.5
inches) and the high efficiency of rainfall developed with the
existing MCS. Again noting the convective features in place, it
would not at all be unreasonable to see fairly widespread 1-2"
rainfall amounts during the day today with isolated higher amounts.
While FFG looks reasonable and may be achieved, not expecting a lot
of flooding issues due to that the ground can take on a lot of rain
and has not received an overabundance of rainfall recently.

By late in the day into the evening, the environment is expected to
be well worked over from the passing MCV. The loss of insolation
will also contribute to a loss of instability so have continued the
idea of diminishing PoPs tonight through Friday. With the possible
exception of isolated showers in interior Wisconsin tomorrow, the
entire coverage area is expected to remain dry as the ridge axis
aloft moves closer to being atop MN/WI. That said, the additional
ground moisture from today's rain will contribute to a highly
moisture atmosphere as evidenced by dewpoints climbing from the mid-
upper 60s today to the upper 60s and lower 70s on Friday. Ongoing
warm air advection will keep highs in the 80s both today and
tomorrow which will allow heat index values to climb into the lower
90s, especially on Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM CDT Thu Jun 27 2019

GFS has been very consistent with its heat wave development into
the weekend. This will likely result in heat headlines for at
least a portion of the area.

Upper ridge will build in behind the departing convection Friday
evening and heights build in behind across the central/northern
CONUS. Mid level warming should preclude convective development
through Saturday night. There is a small chance of any convection
that develops into northern MN Saturday night working south into
central MN late. We maintained those small chance PoPs for now.

On Saturday, temperatures should peak out in the 90s across the
area with heat indices around 100 F. Temperatures in the mid/upper
90s and dewpoints in the lower 70s will produce lower 100's heat
indices to the southwest under the deeper southerly flow and
thermal ridge. Temepratures may be tempered somewhat Sunday with
the possibility of more clouds and depending on timing, the front
is progged to work into the area into the afternoon. This may
limit heat indices somewhat, but dewpoint pooling along the front
may produce similar heat conditions, especially over the southern
half of the CWA. Severe potential can be expected with the front
as it works southeast over the area.

The front is progged to stall near/along the MN/IA border early in
the weak as the upper flow becomes flatter/more zonal across
the northern states. We will need to monitor convective trends
with the front in the area. Heavy rain/flood threat could be on
the increase along with periodic bouts of severe weather. Overall
summer is full swing with above normal temperatures expected to
continue this forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 542 AM CDT Thu Jun 27 2019

All sites to start out as VFR but will be looking for organized
convection to spread across central-southern MN today from W to E,
and potentially continuing through western WI late this afternoon
into this evening. IFR conditions, mainly due to visibility,
likely with the initial round of convection. Question becomes:
will there be a second round this evening? Many convection models
agree this to be the case but will need to see how the initial
round works the environment. At this point, have used TEMPO for
the initial round and PROB30 for the second round as confidence is
less. In addition, the initial round may contain much stronger
winds than currently advertised so will need to see how this
develops and amend as needed. Hail may also occur.

KMSP...Will look for convection to move across the field early
afternoon with IFR conditions likely. A second round is possible
within and towards the end of the evening push but that timing is
highly variable at this point.

/OUTLOOK FOR KMSP/
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5-10G15 kts.
Sun...VFR. Chc TSRA late. SSW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jun 27, 3:59 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Thu Jun 27 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move west to east across much of the
area today, mainly this morning through early afternoon. Some
storms may be severe with damaging winds and large hail. In
addition, some storms may produce heavy rain which could lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The first heat wave of the summer will begin to arrive Friday and
peak this weekend. Highs in the 90s and lows in the 70s are
likely, especially Saturday and Sunday. Heat indices may exceed
100 this weekend. Those who are active outdoors will be at risk
for heat related illness Friday through Sunday.

Thunderstorms will again be possible later in the weekend into
next week with the higher chances coming Sunday night and Monday.
The severe weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed today.

In the hours before

Special weather statement, Jun 27, 6:12 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 AM CDT Thu Jun 27 2019

MNZ054-064-271200-
Yellow Medicine-Lac Qui Parle-
612 AM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE AND WESTERN YELLOW
MEDICINE COUNTIES THROUGH 7 AM CDT...

At 611 AM CDT, a strong thunderstorm was located near Lake Cochrane
Rec Area, or near Clear Lake, moving northeast at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Canby, Madison, Dawson, Clarkfield, Porter, Boyd, Marietta, Cerro
Gordo, Providence, Spring Creek, Nassau and Burr.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 28.
 U.S. Highway 75 between mile markers 95 and 116.
 U.S. Highway 59 between mile markers 87 and 100.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota.

LAT...LON 4510 9645 4507 9596 4463 9568 4463 9645
TIME...MOT...LOC 1111Z 241DEG 45KT 4473 9653

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:12 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine48 min
Jun 27, 7:13 AM CDTSpecial Weather StatementMPXRedwood47 min
Jun 27, 7:49 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Martin, Redwood, Watonwan41 min
Jun 27, 7:58 AM CDTSpecial Weather StatementMPXRenville32 min
Jun 27, 8:17 AM CDTSevere Thunderstorm WarningMPXBrown, McLeod, Nicollet, Renville, Sibley43 min
Jun 27, 8:31 AM CDTSpecial Weather StatementMPXDouglas, Todd44 min
Jun 27, 8:38 AM CDTSpecial Weather StatementMPXBlue Earth52 min
Jun 27, 8:53 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley, Wright52 min
Jun 27, 8:56 AM CDTSpecial Weather StatementMPXBenton, Morrison, Todd64 min
Jun 27, 9:11 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca34 min
Jun 27, 9:23 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott52 min
Jun 27, 9:27 AM CDTSevere Thunderstorm WarningMPXStearns, Wright33 min
Jun 27, 9:43 AM CDTSpecial Weather StatementMPXRice, Steele32 min
Jun 27, 9:57 AM CDTSpecial Weather StatementMPXAnoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne48 min
Jun 27, 10:05 AM CDTSpecial Weather StatementMPXChisago, Goodhue, Washington55 min
Jun 27, 10:14 AM CDTSpecial Weather StatementMPXSteele31 min
Jun 27, 11:26 AM CDTSpecial Weather StatementMPXFreeborn34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.